Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 79, NWS Fort Worth, TX

April 16, 2002Cooke County, Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 16, 2002, 7:43 PM CDT for Cooke County, Montague County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2002, 7:43 PM CDT (00:43 UTC)
Expired
Apr 16, 2002, 8:45 PM CDT
In force
62 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Cooke County, TX, Montague County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 110 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 8:41 PM CDTHail 1Gainesville, TXOccurred on Route 922.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 4:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 170043
SVRFTW
TXC097-337-170145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
743 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOKE COUNTY IN NORTH CENTRAL TEXAS
  MONTAGUE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 845 PM CDT

* AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 21 MILES SOUTHWEST OF MUENSTER...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUENSTER AROUND 835 PM CDT

DOPPLER RADAR DETECTED HAIL UP TO GOLFBALL SIZE WITH THIS SEVERE 
THUNDERSTORM.

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 3352 9777 3344 9775 3344 9706 3379 9722

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:34 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 16, 3:34 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
334 PM CDT TUE APR 16 2002

ISOLATED SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN THE SOUTHWEST
PORTION OF THE FORECAST AREA ALONG THE 70 DEGREE DEWPOINT
BOUNDARY...AHEAD OF THE DRYLINE. WILL CONTINUE AFTERNOON FORECAST OF
CHANCE POPS OVER THE REGION INTO THIS EVENING. IT WILL ALSO REMAIN
MUGGY THIS WEEK AS DEWPOINTS WILL REMAIN IN THE MID 60S TO LOWER
70S. NORTHERN PLAINS LOW MOVING INTO CANADA SO PRESSURE GRADIENT AND
SURFACE WINDS TO NOT BE QUITE AS STRONG AS MONDAY. WEST-SOUTHWEST
FLOW ALOFT TO CONTINUE INTO THE WEEKEND AS SHORTWAVES CONTINUE TO
MOVE THROUGH LONGWAVE TROUGH OVER WESTERN U.S. NO FRONTS OR DRYLINE
TO AFFECT THE AREA THROUGH THURSDAY SO WILL CONTINUE THE ABOVE
NORMAL TEMPS AND HUMIDITY. GUSTY WINDS AGAIN THURSDAY WITH NEW
CENTRAL PLAINS LEE SIDE LOW DEVELOPING. NEXT CHANCE OF RAIN CONTINUE
TO BE OVER THE WEEKEND THOUGH THE AVN MODEL RUN THIS MORNING NOW
KEEPS THE FRONT...AND THE HEAVIEST RAIN...ALONG THE RED RIVER. WE/LL
SEE. 82

FCSTID = 82
DFW   69  87  69  88 /  30   0   0   0
ACT   70  89  70  90 /  30   0   0   0

.FWD...
TX...NONE.

In the hours before

Special weather statement, Apr 16, 3:33 PM CDT, 4 hours 10 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
333 PM CDT TUE APR 16 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL BUT THE
EXTREME EASTERN PART OF NORTH TEXAS TONIGHT. THE RISK AREA IS
GENERALLY ALONG AND WEST OF A LINE FROM CENTERVILLE...TO
CORSICANA...TO KAUFMAN...TO BONHAM. THIS INCLUDES THE CITIES OF
GAINESVILLE...SHERMAN...DENISON...GRAHAM...DENTON...GREENVILLE...
EASTLAND...STEPHENVILLE...LAMPASAS...TEMPLE...KILLEEN...WACO...AND
THE DALLAS...FORT WORTH METROPLEX.

THE DRY LINE OVER WEST TEXAS WILL BE THE PRIMARY FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING AS A WEAK UPPER
LEVEL DISTURBANCE MOVES ACROSS THE REGION. AS THE DRY LINE PUSHES
EAST INTO THE WARM...MOIST UNSTABLE AIRMASS OVER NORTH
TEXAS...THUNDERSTORMS WILL QUICKLY DEVELOP.

SOME OF THESE STORMS WILL BECOME SEVERE...WITH LARGE HAIL AND HIGH
WINDS. IN ADDITION...THERE IS THE POSSIBILITY OF TORNADOES
DEVELOPING IN THE STRONGER ROTATING THUNDERSTORMS.

RESIDENTS OF NORTH TEXAS SHOULD STAY ALERT TO RAPIDLY CHANGING
WEATHER CONDITIONS THIS AFTERNOON AND EVENING. EMERGENCY MANAGEMENT
OFFICIALS...AND STORM SPOTTERS CAN EXPECT POSSIBLE
ACTIVATION...BEGINNING AS EARLY AS 400 PM IN THE RISK AREA.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:04 PM CDTSevere Thunderstorm WarningFWDWise41 min
Apr 16, 7:08 PM CDTSevere Thunderstorm WarningFWDHunt52 min
Apr 16, 7:15 PM CDTSevere Thunderstorm WarningFWDDallas45 min
Apr 16, 7:19 PM CDTTornado WarningFWDEllis41 min
Apr 16, 8:01 PM CDTSevere Thunderstorm WarningFWDHunt44 min
Apr 16, 8:01 PM CDTTornado WarningFWDEllis44 min
Apr 16, 8:15 PM CDTSevere Thunderstorm WarningFWDHopkins60 min
Apr 16, 8:34 PM CDTSevere Thunderstorm WarningFWDBosque56 min
Apr 16, 8:44 PM CDTSevere Thunderstorm WarningFWDEllis61 min
Apr 16, 8:46 PM CDTSevere Thunderstorm WarningFWDCooke59 min
Apr 16, 8:54 PM CDTFlash Flood WarningFWDEllis3 hr
Apr 16, 8:59 PM CDTSevere Thunderstorm WarningFWDKaufman46 min
Apr 16, 9:13 PM CDTSevere Thunderstorm WarningFWDDallas47 min
Apr 16, 9:26 PM CDTSevere Thunderstorm WarningFWDGrayson64 min
Apr 17, 12:05 AM CDTSevere Thunderstorm WarningFWDCollin, Hunt40 min
Apr 17, 12:46 AM CDTSevere Thunderstorm WarningFWDHunt44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.